TBDHU Advises of Presence of Carfentanil in Thunder Bay
#LSN_Health Heroin laced with Elephant Tranquilizer blamed for Minnesota overdose deaths
THUNDER BAY, ONTARIO - January 13, 2017 (LSN) The Health Unit is advising the public that carfentanil - a dangerous opioid - may be present in street drugs in Thunder Bay after a laboratory report confirms that a urine sample from a local resident tested positive for the drug.
“Carfentanil is a toxic opioid that is more potent than fentanyl and is sometimes mixed into street drugs,” said Dr. Emily Groot, Associate Medical Officer of Health for the Thunder Bay District Health Unit. “Street drugs contaminated with carfentanil have been detected with increasing frequency in Canada, and this is the first confirmation we have of it in Thunder Bay.”
Some signs of carfentanil and opioid toxicity include: impaired breathing, loss of consciousness, inability to talk, blue fingernails or lips, or loud snoring or gurgling.
People who use drugs can reduce the risk of harm from carfentanil and other opioids by:
“If you or someone you know uses drugs, we strongly encourage you to access a free naloxone kit and the training on how to use it,” said Cynthia Olsen, Drug Strategy Coordinator. “The majority of opioid overdoses are unintentional, and calling 911 and using your naloxone kit can save a life.”
For more information about opioids in our community, visit https://www.tbdhu.com/health-topics/alcohol-other-drugs/opioid-information-system.
Heroin laced with Elephant Tranquilizer blamed for Minnesota overdose deaths
A new and lethal strain of synthetic heroin resulted in overdose deaths in Minnesota this year, and officials believe other undetermined deaths will also be linked to the drug.
Police arrived at the house in Pickering, near Toronto, Ontario with a search warrant. They seized 33 identical handguns – and 53kg of the unidentified white and yellow powder.
Lab tests eventually revealed 42kg of the substance to be carfentanil – a drug the US Drug Enforcement Agency (DEA) has described as “crazy dangerous” and which authorities in the US have flagged as as potential chemical weapon. The local police force had unwittingly stumbled across what is believed to be the largest volume of the opioid ever seized in North America.
Developed in the 1970s as a tranquilizer for large animals such as elephants and bears, the synthetic opioid has also been studied as a potential chemical weapon by countries including the US, China and Israel. It is thought to have been deployed with disastrous effects when Russian special forces attempted to rescue hundreds of hostages from a Moscow theatre in 2002.
But it only burst into public view last year after officials across North America began to warn that it was being cut with heroin and other illicit drugs, leaving a rash of overdoses and deaths in its wake.
“An amount as small as a grain of sand can kill you,” Dr Karen Grimsrud, Alberta’s chief medical officer, told reporters after traces of carfentanil were found in the bodies of two men who had overdosed. “Carfentanil is about 100 times more toxic than fentanyl and about 10,000 times more toxic than morphine.”
Authorities in Cincinnati said the drug was one possible explanation for why 174 people in the US city had overdosed in the span of six days. Dealers were now cutting carfentanil into heroin and other drugs to offer users a hard-hitting, longer-lasting high, officials said as they scrambled to shore up supplies of the antidote. While it often takes just one or two shots of naloxone to counteract a heroin overdose, overdoses involving carfentanil can take half a dozen shots or more.
Authorities were already grappling with the effects of fentanyl – carfentanil’s chemical cousin – a less potent opioid that has claimed thousands of lives on both sides of the border.
The use of carfentanil by dealers is complicated by a lack of information regarding potency, said Hakique Virani, a Canadian doctor who specialises in addiction medicine.
“The fact that we can’t say how much carfentanil equals fentanyl makes it that much more unpredictable and that much more of a dangerous hazard … So it’s anybody’s guess how much is in this stuff and what it’s going to do from person to person,” he said.